Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 174, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 28, 2004, 8:30 AM CDT for Howard County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 28, 2004, 8:30 AM CDT (13:30 UTC)
- Expired
- Sep 28, 2004, 2:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Howard County, TX
The radar
The Midland/Odessa radar (KMAF), 75 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 1.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 288 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 281333 FFWMAF TXC227-281930- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 830 AM CDT TUE SEP 28 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... HOWARD COUNTY IN WEST TEXAS * UNTIL 230 PM CDT * AT 825 AM CDT...THE TEXAS DEPARTMENT OF TRANSPORTATION REPORTED FLOODING AS RUNOFF FROM THIS MORNINGS HEAVY RAIN CONTINUES. DOPPLER RADAR INDICATES SCATTERED SHOWERS AND THUNDERSTORM ACROSS HOWARD COUNTY WITH ADDITIONAL HEAVY RAINS POSSIBLE LATER THIS MORNING. * LOCATIONS IMPACTED INCLUDE... BIG SPRING... SOUTH HAVEN... ELBOW... LOMAX... KNOTT... TEXAS DEPARTMENT OF TRANSPORTATION REPORTS RANCH ROAD 33 AND FM 2230 CLOSED DUE TO HIGH WATER. DO NOT DRIVE ACROSS FLOODED ROADS. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3211 10167 3211 10120 3249 10120 3251 10169 $$
1 follow-up statement
000 WGUS74 KMAF 281713 FFSMAF TXC227-281930- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1207 PM CDT TUE SEP 28 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 230 PM CDT FOR HOWARD COUNTY... AT 1203 PM CDT...THE PUBLIC REPORTED FLOODED ROADWAYS IN THE WARNED AREA. EAST MIDWAY ROAD AT SOUTH MOSS LAKE ROAD AND MIDWAY ROAD AT COAHOMA CEMETERY ARE IMPASSABLE. SOME LOCATIONS AFFECTED INCLUDE...COAHOMA...FAIRVIEW...VINCENT..LUTHER BIG SPRING...AND KNOTT. FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3211 10167 3211 10120 3249 10120 3251 10169 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 4:18 AM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, Sep 28, 4:18 AM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 418 AM CDT TUE SEP 28 2004 .SHORT TERM... HAVE HAD EXTREME AWIPS/GFE PROBLEMS THIS MORNING WITH NO MODEL DATA COMING IN BEFORE 3 AM... SO BASED ON FLOODING PROBLEMS PAST FEW DAYS... RECENT RADAR TRENDS... AND VERY LIMITED MODEL DATA DECIDED TO EXTEND FLASH FLOOD WATCH FOR AREA THROUGH TODAY. WATCH MAY BE REFINED/NARROWED AT A LATTER TIME. RADAR/SATELLITE DATA INDICATES UPPER LOW CENTERED OVER TRANS PECOS WITH PRECIP ROTATING AROUND IT. ONE RAIN AREA MOVING EAST THROUGH THE LOWER TRANS PECOS WITH ANOTHER ONE MOVING WEST THROUGH THE SOUTH PLAINS. HAVE ALSO HAD RECENT ISOLATED STORM DEVELOPMENT OVER THE EASTERN PERMIAN BASIN...BELIEVE THIS WILL EXPAND THROUGH MORNING HOURS. ETA CONTINUES TO DEVELOP RAIN ACROSS AREA MUCH OF THE DAY BUT TAPERS IT OFF AS TAKES CENTER OF UPPER CIRCULATION EAST TOWARD RED RIVER LATE THIS AFTERNOON. WILL STICK WITH LOW POPS THIS EVENING AS MAY BE SOME LINGERING SHOWERS/STORMS. EXPECT TO SEE DECREASING CLOUD COVER LATE WITH SLIGHTLY WARMER TEMPS TODAY AND BELOW NORMAL READINGS INTO THE MID 50S TOMORROW MORNING. .LONG TERM... THE UPPER LEVEL TROUGH AXIS WILL TRANSLATE EAST TO THE ARKLATEX REGION WEDNESDAY MORNING...WITH MID LEVEL RIDGING BUILDING BACK INTO WEST TEXAS AND SOUTHEAST NEW MEXICO. THIS WILL BRING A BRIEF RESPITE BACK TO THE AREA WITH DRIER WEATHER. HOWEVER...THIS MORNING/S MESOETA RUN DOES SHOW INCREASING DIVERGENCE ENTERING THE FAR WESTERN ZONES BY LATE WEDNESDAY AFTERNOON AHEAD OF THE NEXT UPPER LOW/TROUGH OVER THE SOUTHWEST U.S. WEAK SHORTWAVES IN THE SOUTHWEST FLOW ALOFT...COMBINED WITH AFTERNOON MOISTURE/INSTABILITY WARRANTS KEEPING 20 POPS IN THE WESTERN ZONES LATE WEDNESDAY AFTERNOON. THE SHORTWAVE WILL CONTINUE TO RIDE NORTHEAST...WITH A SOUTHWEST/DIVERGENT UPPER FLOW PATTERN CONTINUING OVERNIGHT WEDNESDAY MAINLY ACROSS THE WESTERN ZONES. HAVE KEPT 20-30 POPS ORIENTED GENERALLY WEST OF THE PECOS WEDNESDAY NIGHT. THE UPPER LOW WILL DEEPEN OVER THE GREAT BASIN REGION THURSDAY...WITH CONTINUED WEST SOUTHWESTERLY FLOW ALOFT OVER THE FORECAST AREA. THIS WARRANTS KEEPING LOW ORDER POPS OVER THE FORECAST AREA THROUGH THURSDAY NIGHT. BY FRIDAY...THE UPPER LOW WILL TRANSLATE EAST TO THE TX/OK PANHANDLES/SOUTHERN KANSAS VICINITY. THIS WILL PUSH A COLD FRONT SOUTH INTO THE TEXAS PANHANDLE LATE FRIDAY...AND INTO OUR FORECAST AREA FRIDAY NIGHT OR SATURDAY MORNING. COULD SEE SHOWERS/THUNDERSTORMS BREAK OUT ALONG THE FRONTAL BOUNDARY SATURDAY. NO AVAILABLE MODEL DATA TO LOOK FARTHER INTO THE EXTENDED...SO NO CHANGES WERE MADE BEYOND SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 75 54 76 58 / 50 30 10 10 CARLSBAD NM 72 54 77 56 / 50 20 10 30 DRYDEN TX 76 59 80 62 / 60 20 10 10 FORT STOCKTON TX 75 57 78 61 / 60 20 10 20 GUADALUPE PASS TX 68 52 72 57 / 40 20 20 40 HOBBS NM 73 53 78 58 / 50 20 20 30 MARFA TX 70 48 74 52 / 50 20 20 20 MIDLAND INTL AIRPORT TX 75 55 77 59 / 60 30 10 10 ODESSA TX 75 55 78 61 / 60 20 10 10 WINK TX 77 57 82 63 / 50 20 10 30 .MAF WATCHES/WARNINGS/ADVISORIES... TX...FLASH FLOOD WATCH TODAY ALL ZONES UNTIL 28/21Z. NM...FLASH FLOOD WATCH TODAY ALL ZONES UNTIL 28/21Z. && 72/21
Hazardous weather outlook, Sep 28, 4:41 AM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 441 AM CDT TUE SEP 28 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-282000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 441 AM CDT (341 AM MDT) TUE SEP 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CREATE THE POTENTIAL FOR FLASH FLOODING FOR ALL OF THE AREA AGAIN TODAY... WITH LESS OF A THREAT OF FLASH FLOODS TONIGHT. RIVER FLOODING ALONG THE RIO GRANDE IS ALSO EXPECTED TO CONTINUE TODAY. A FLOOD WATCH FOR FLASH FLOODING WILL REMAIN IN EFFECT FOR ALL OF THE OUTLOOK AREA TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES... EMERGENCY MANAGEMENT OFFICIALS... STORM SPOTTER GROUPS... AND OTHER INTERESTED PARTIES SHOULD MONITOR THE LATEST FORECASTS AND WEATHER INFORMATION REGARDING THE POTENTIAL FOR FLOODING TODAY.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 8:25 PM CDT | Flash Flood Warning | MAF | Ward | 6 hr |
| Sep 28, 12:26 AM CDT | Flash Flood Warning | MAF | Ector | 6 hr |
| Sep 28, 6:30 AM CDT | Flash Flood Warning | MAF | Ector | 6 hr |
| Sep 28, 9:00 AM CDT | Flash Flood Warning | MAF | Midland | 6 hr |
| Sep 28, 12:25 PM CDT | Flash Flood Warning | MAF | Ector | 6 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.